Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 250, NWS Des Moines, IA

July 20, 2017Carroll County, Crawford County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 20, 2017, 7:12 PM CDT for Carroll County, Crawford County, Sac County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 7:12 PM CDT (00:12 UTC)
Expired
Jul 20, 2017, 7:38 PM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Carroll County, IA, Crawford County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:12 PM CDTTSTM WND DMG2 E Kiron, IACORN FLATTENED. SMALL TO MID-SIZE TREE BRANCHES DOWN. TIME ESTIMATED.
Jul 20, 7:17 PM CDTTSTM WND DMGWall Lake, IADELAYED REPORT FROM WALL LAKE PO OF LARGE TREE DOWN NEAR NEEDHAM AVENUE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2063 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2063 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

884 
WUUS53 KDMX 210012
SVRDMX
IAC027-047-161-210100-
/O.NEW.KDMX.SV.W.0250.170721T0012Z-170721T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
712 PM CDT THU JUL 20 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Sac County in west central Iowa...
  Northeastern Crawford County in west central Iowa...
  Northwestern Carroll County in west central Iowa...

* Until 800 PM CDT.

* At 711 PM CDT, a severe thunderstorm was located near Odebolt, or
  12 miles southeast of Ida Grove, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Trained weather spotters. At 705pm...an estimated wind 
           gust of 60 mph was reported near Kiron. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Early,
  Breda, Auburn, Wall Lake Municipal Airport, Sac City Municipal
  Airport and Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4221 9532 4240 9532 4255 9517 4232 9486
      4221 9486 4221 9485 4218 9488 4215 9525
      4221 9534
TIME...MOT...LOC 0011Z 222DEG 24KT 4226 9526 

HAIL...0.88IN
WIND...60MPH
 
$$

MF
2 follow-up statements
726 
WWUS53 KDMX 210031
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
731 PM CDT THU JUL 20 2017

IAC027-047-161-210100-
/O.CON.KDMX.SV.W.0250.000000T0000Z-170721T0100Z/
Sac IA-Crawford IA-Carroll IA-
731 PM CDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SAC...NORTHEASTERN CRAWFORD AND NORTHWESTERN CARROLL COUNTIES...

At 730 PM CDT, a severe thunderstorm was located near Lake View, or
11 miles southwest of Sac City, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sac City, Lake View, Odebolt, Black Hawk Lake, Wall Lake, Early,
Breda, Auburn, Wall Lake Municipal Airport, Sac City Municipal
Airport and Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4221 9532 4240 9532 4255 9517 4232 9486
      4221 9486 4221 9485 4218 9488 4215 9525
      4221 9534
TIME...MOT...LOC 0030Z 245DEG 21KT 4230 9513 

HAIL...0.75IN
WIND...60MPH
 
$$

MF
175 
WWUS53 KDMX 210038
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
738 PM CDT THU JUL 20 2017

IAC027-047-161-210047-
/O.CAN.KDMX.SV.W.0250.000000T0000Z-170721T0100Z/
Sac IA-Crawford IA-Carroll IA-
738 PM CDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SAC...NORTHEASTERN CRAWFORD
AND NORTHWESTERN CARROLL COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4221 9532 4240 9532 4255 9517 4232 9486
      4221 9486 4221 9485 4218 9488 4215 9525
      4221 9534
TIME...MOT...LOC 0035Z 222DEG 24KT 4234 9508 

$$

MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:13 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 20, 6:13 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
613 PM CDT Thu Jul 20 2017

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight through Friday/
Issued at 302 PM CDT Thu Jul 20 2017

A weak surface frontal boundary has sagged southward into central
Iowa today and currently stretches roughly along the Highway 30
corridor. There is only a moderate temperature difference across
the boundary to the tune of about five degrees and dewpoints are
essentially the same on either side. Meanwhile a weak mid-level
shortwave is approaching along the South Dakota/Nebraska border,
generating a few light showers from around Sioux Falls down to
Lincoln. Heat indices are in the 100-110 degree range along and
south of the central Iowa frontal boundary in accordance with the
ongoing heat headlines.

There is some question as to whether or not we will see
thunderstorm development this evening associated with peak diurnal
heating. While instability values are very high weak capping
remains in place and there is no real upper-level forcing or
support for convection. Surface winds are weak with very little
convergence along the frontal boundary. Nevertheless, if the cap
can be breached we may see widely scattered thunderstorms near or
just south of the boundary, as we saw yesterday evening, and
slight chance POPs have been introduced accordingly. The magnitude
of instability supports a marginal severe weather threat, but
this is limited by the lack of organized forcing or shear. This is
well outlined by SPC products.

As the shortwave approaching from our northwest moves across
northern Iowa overnight, it will gradually draw the surface
boundary northward as a warm front and also support development of
more widespread thunderstorms over northern Iowa overnight.
Likely POPs have been maintained after midnight and again there
will be a severe weather risk. Given the high humidity/PWATs and
relatively slow forward motion of any storms there is a risk of
locally heavy rainfall, however the topography and antecedent
conditions in this area mitigate any flash flooding threat.

On Friday the boundary and associated convection will continue to
push north/northeastward through the day, possibly clearing our
area into Minnesota, and it will be very hot and humid once again.
given the orientation of the retreating boundary/storms and
associated heating, forecast heat index values exceed 105 degrees
a little north of the current advisory and west of I-35, so will
add a few counties up there in conjunction with expansion across
the Sioux Falls office forecast area in northwest Iowa.

.LONG TERM.../Friday night through Thursday/
Issued at 302 PM CDT Thu Jul 20 2017

Area of high pressure to the south still in control of much of the
area to begin the period with the broad upper ridge aloft. Start to
see some dampening of it by late Friday into the weekend, however
thermal ridge to be building in further with +26C at H85 by Friday
night across central IA. An upper trough to move through southern
Canada Saturday with an associated cold front dropping through the
state late Saturday into Sunday. This will finally break the heat
that has been in place across the state this week. Prior to this
however, a complex of thunderstorms expected to drop through the
northern/eastern portions of the area Friday night. Storms are
expected to develop in the late afternoon/early evening hours across
central MN and ride down the edge of the cap/instability gradient
southeastward. This may clip the northeast/east with potential for
severe storms. Additional development may occur on outflow
boundaries across the northern areas late that night as well when
the LLJ increases with moisture advection right into
northern/eastern IA Friday evening. PWATs push to around 2 inches,
so an abundance of moisture around and high freezing levels will
lead to efficient rain production. Storms appear to be progressive
and even with some storms over that area in the past few days, FFG
still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour.
Therefore even with the threat of heavy rainfall, soil conditions
and current flash flood guidance suggests the area should be able to
take some rain before having too many issues. Also storm
mode/movement appear to be fairly progressive so again will still
monitor for heavy rain potential, but widespread heavy rain appears
low at this time.

H85 temps drop into the teens by Sunday and remain there into early
next week with much cooler temperatures expected by Monday/Tuesday
with highs only in the mid 70s to mid 80s. Upper ridging builds back
in for the middle of next week, with warmer temperatures building in
again as well. Thermal progs don't suggest temperatures as warm as
currently are in place, but expect highs to climb back into the 80s
and low to mid 90s. Another cool front to drop through the state
late Tuesday into the middle of the week. This boundary will remain
quasi-stationary across the state through the end of next week, so
will bring the next chances for rainfall/storms across the area. The
boundary right now appears to push south of the state toward Friday,
which may trend toward dry conditions just beyond the current
forecast period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 613 PM CDT Thu Jul 20 2017

Main concern this evening is possible thunderstorm development.
Both far western and far eastern Iowa have a thunderstorm at 00z
TAF issuance and have noticed recent cumulus development just
east of KDSM. Have not included VCTS at this time due to low
confidence in any storm impacting a terminal. However, expect
thunderstorms to increase in coverage after midnight into Friday
morning over northern Iowa and have VCTS mentioned. Outside of
thunderstorms, there may even be a small window around sunrise of
patchy fog bringing MVFR visibilities to KMCW and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062-
070>075-081>086-092>097.

Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037-
044>050.

&&

SHORT TERM...Lee
LONG TERM...Beerends
AVIATION...Ansorge
Hazardous weather outlook, Jul 20, 3:12 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
312 PM CDT Thu Jul 20 2017

IAZ057>062-070>075-081>086-092>097-211100-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Widely scattered thunderstorms are possible this evening into
tonight, mainly north of Highway 34. A severe storm or two may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A few thunderstorms are possible between Friday night and Saturday
night, then again around Wednesday night. A few severe storms may
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

IAZ023-024-033>037-044>050-211100-
Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Tama-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

IAZ004>007-015>017-025>028-038-039-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Wright-Franklin-Butler-Bremer-Grundy-Black Hawk-
312 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible late this evening, then likely after
midnight tonight. A few severe storms and locally heavy rainfall
may occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible Friday and Friday night,
then again by late Wednesday. A few severe storms and locally
heavy rainfall are possible Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times tonight and Friday.

Lee

In the hours before

Special weather statement, Jul 20, 7:05 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
705 PM CDT THU JUL 20 2017

IAZ033-044-045-210100-
Sac IA-Carroll IA-Crawford IA-
705 PM CDT THU JUL 20 2017

...CLUSTER OF STRONG THUNDERSTORMS OVER WEST CENTRAL IOWA...

At 703 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Odebolt, or near Denison, moving northeast at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake View, Odebolt, Black Hawk Lake, Schleswig, Wall Lake, Schaller,
Early, Breda, Kiron, Deloit, Wall Lake Municipal Airport and
Blackhawk Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4221 9532 4246 9532 4256 9524 4222 9486
      4221 9486 4221 9485 4216 9479 4206 9540
      4221 9550
TIME...MOT...LOC 0003Z 243DEG 21KT 4219 9532

MF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:05 PM CDTSpecial Weather StatementDMXSac55 min
Jul 20, 7:13 PM CDTSpecial Weather StatementDMXGuthrie47 min
Jul 20, 7:19 PM CDTSevere Thunderstorm WarningDMXGreene, Guthrie41 min
Jul 20, 7:58 PM CDTSevere Thunderstorm WarningDMXCarroll, Greene21 min
Jul 20, 8:50 PM CDTSpecial Weather StatementDMXDallas55 min
Jul 20, 8:57 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie48 min
Jul 20, 9:19 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story56 min
Jul 20, 10:04 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Jasper, Marshall, Story56 min
Jul 20, 10:37 PM CDTSpecial Weather StatementDMXMarion38 min
Jul 20, 11:06 PM CDTSpecial Weather StatementDMXPoweshiek39 min
Jul 20, 11:23 PM CDTSpecial Weather StatementDMXTama37 min
Jul 20, 11:29 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek31 min
Jul 21, 9:55 AM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Grundy, Tama20 hr
Jul 21, 10:01 AM CDTFlash Flood WarningDMXBremer6 hr
Jul 21, 3:26 PM CDTRiver Flood WatchDMXBlack Hawk5 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.